Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 40, NWS JSJ

October 17, 2020

NWS JSJ issued this flash flood warning at Oct 17, 2020, 9:04 AM CDT. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2020, 9:04 AM CDT (14:04 UTC)
Expired
Oct 17, 2020, 11:00 AM CDT
In force
116 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 21 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 9:05 AM CDTFLASH FLOODYabucoa, PRRIO GUAYANES WENT OUT OF ITS BANKS, FLOODING ROAD PR-3.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

728 
WGCA52 TJSJ 171404
FFWSJU
PRC151-171600-
/O.NEW.TJSJ.FF.W.0040.201017T1404Z-201017T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1004 AM AST Sat Oct 17 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Yabucoa in Puerto Rico...

* Until noon AST.

* At 1004 AM AST, USGS sensor indicated that Rio Guayanes is 
  currently out of its banks, flooding Road 3. Additional moderate 
  to heavy rainfall is expected to move in shortly. Flash flooding 
  is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Yabucoa, Martorell, Playita, Rosa Sanchez, El Negro, Comunas and 
  Candelero Arriba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 1811 6587 1812 6585 1810 6585 1807 6580
      1806 6580 1806 6582 1805 6584 1802 6583
      1801 6583 1801 6585 1803 6587 1802 6588
      1803 6590 1804 6593 1807 6601 1809 6599
      1809 6594 1811 6593 1812 6593 1813 6591

FLASH FLOOD...RADAR INDICATED

$$

GL
1 follow-up statement
894 
WGCA72 TJSJ 171601
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1201 PM AST Sat Oct 17 2020

PRC151-171611-
/O.EXP.TJSJ.FF.W.0040.000000T0000Z-201017T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yabucoa PR-
1201 PM AST Sat Oct 17 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR YABUCOA...

The heavy rain has ended and the water levels across Rio Guayanes 
are gradually falling. Please continue to heed any road closures.

A Flash Flood Watch remains in effect until 800 PM AST this evening. 

LAT...LON 1811 6587 1812 6585 1810 6585 1807 6580
      1806 6580 1806 6582 1805 6584 1802 6583
      1801 6583 1801 6585 1803 6587 1802 6588
      1803 6590 1804 6593 1807 6601 1809 6599
      1809 6594 1811 6593 1812 6593 1813 6591

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:50 AM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Oct 17, 3:50 AM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
450 AM AST Sat Oct 17 2020

.SYNOPSIS...

Abundant tropical moisture associated with a tropical wave, now
over the Hispanola, will maintain a high potential for the
development of showers and thunderstorms today. A mid to upper-
level ridge building from the west will replace the TUTT later
today and Sunday. This ridge will promote dry air aloft from this
evening into early next week. A surface-low pressure, which is
monitor by the National Hurricane Center, will linger off to the
north of the local islands through much of the upcoming work-week.

&&

.SHORT TERM...Today through Monday...

An upper-level ridge will build across the local islands through
the short-term period. An improvement in weather conditions is
expected with the high pressure over the area and a drying
pattern. However, lingering surface moisture from yesterday's
tropical wave will result in showers and thunderstorms throughout
the day. A drier air mass will filter into the region this evening,
limiting shower activity through at least Monday.

That said, the best chance for unstable weather is today.
Widespread shower and thunderstorm activity will affect the
islands, especially from mid-morning into the afternoon hours. As
a result, the Flash Flood Watch was extended for Puerto Rico and
the U.S. Virgin Islands until 8 PM tonight. Yesterday's rainfall
activity saturated the soils across eastern and interior Puerto
Rico. Therefore, the potential for flash flooding is high across
portions of the interior, west, and east of Puerto Rico. Weather
conditions will improve significantly after this evening and early
Sunday morning continuing into Monday.

.LONG TERM...Tuesday through Saturday...

Once again, both GFS and ECMWF suggested a surface low meandering
north of the islands across the Atlantic Ocean. However, guidances
have some discrepancies with the synoptic pattern and with the
position of this low. The National Hurricane Center is monitoring
this system, and it has a high chance of formation in the next 48
hrs (70 percent) and five days (80 percent). Under this synoptic
pattern, Tuesday seems to be the drier day of the long-term. Winds
are forecast to shift from the south lifting abundant tropical
moisture across the islands of Puerto Rico and the U.S. Virgin
Islands. GFS is suggesting TPW above 2 inches from Wednesday
through the end of the work-week. Keep in mind that there is high
uncertainty about the final weather scenario for the islands.
Another tropical wave is forecast to cross the Lesser Antilles on
Friday, moving near the U.S. Virgin Islands and Puerto Rico around
Saturday.

&&

.AVIATION...

VFR conditions are expected at least until 17/12Z.
Lingering moisture from the previous tropical wave will bring
SHRA/VCTS across most of the TAF sites today. SHRA/TSRA will
increase around 16/14Z, and into the evening. This could result in
MVFR conds, mainly at JSJ and TJPS in the afternoon hours. Winds
will continue calm and VRB thru at least 16/13Z, then will return
from the E-ESE at 10-15 knots, with sea breeze variation and
occasional higher gusts.

&&

.MARINE...

Marine conditions will improve during the next few days with seas
between 2 and 5 feet and winds between 10 and 15 knots. Marine
guidance is suggesting the arrival of two northeast swells for
next week, one arriving around Tuesday evening/Wednesday,
followed by a second one by the end of the work-week.

For the beachgoers, there is a moderate risk of rip currents along
the northern coast of Puerto Rico and in Culebrita. Elsewhere the
risk is low. A similar pattern will continue through at least
Tuesday night when a northerly swell is forecast to increase the
risk into high along the north-facing beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  76  88  78 /  70  50  50  20
STT  88  78  88  76 /  70  40  30  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through this evening for Central Interior-
     Culebra-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Vieques-Western Interior.

VI...Flash Flood Watch through this evening for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

&&

SHORT TERM...LIS
LONG TERM....CAM
Hazardous weather outlook, Oct 17, 4:54 AM CDT, 4 hours 10 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
502 AM AST sabado 17 de octubre de 2020

AMZ710>745-PRZ001>013-180915-
San Juan y Vecindad-
Noreste-Sureste-Este Interior-Norte Central-Interior Central-Ponce y
Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-
Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe-
502 AM AST sabado 17 de octubre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte para
esta tarde a traves de sectores del este, interior y oeste de
Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
inundaciones urbanas y de pequenos riachuelos. Ademas, se esperan
inundaciones repentinas con los aguaceros mas fuertes, especialmente
a traves del este e interior de Puerto Rico.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico.

.Dias dos hasta el siete...domingo a viernes

Un patron humedo se mantendra entre el martes y jueves. Otra onda
tropical aumentara el potencial de aguaceros y tronadas para finales
de la semana laboral. Una marejada del norte aumentara las
corrientes marinas para la costa norte el martes en la noche a mitad
de semana. Otra marejada del noreste se espera que deteriore las
condiciones maritimas y costeras para el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones al Servicio Nacional de
Meteorologia en San Juan mientras siguen las indicaciones de las
autoridades locales y estatales.

AMZ715-725-VIZ001-002-180915-
San Tomas, San John e Islas Adyacentes- Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
502 AM AST sabado 17 de octubre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte en
horas de la manana a traves de sectores de las Islas Virgenes
Estadounidenses y aguas cercanas.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
inundaciones urbanas y menores a traves de las Islas Virgenes
Estadounidenses.

.Dias dos hasta el siete...domingo a viernes

Un patron humedo se mantendra entre el martes y jueves. Otra onda
tropical aumentara el potencial de aguaceros y tronadas para finales
de la semana laboral. Una marejada del norte aumentara las
corrientes marinas para la costa norte el martes en la noche a mitad
de semana. Otra marejada del noreste se espera que deteriore las
condiciones maritimas y costeras para el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones al Servicio Nacional
de Meteorologia en San Juan mientras siguen las indicaciones
de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:04 AM CDTAreal Flood AdvisoryJSJ116 min
Oct 17, 1:54 PM CDTAreal Flood AdvisoryJSJ79 min
Oct 17, 1:57 PM CDTSpecial Weather StatementJSJ63 min

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.